- Search for a Leaflet
- Types of Medicines
- What We Do
- Get Involved
- Contact Us
Chlorphenamine maleate for allergy symptoms
Chlorphenamine maleate for allergy symptoms
This leaflet is about the use of chlorphenamine maleate to reduce the symptoms of allergy such as in hayfever and urticaria (itchy rash).
This leaflet has been written for parents and carers about how to use this medicine in children. Our information sometimes differs from that provided by the manufacturers, because their information is usually aimed at adult patients. Please read this leaflet carefully. Keep it somewhere safe so that you can read it again.
Name of drug
Chlorphenamine maleate or chlorphenamine maleate
Brand name: Piriton®
Why is it important to take this medicine?
Chlorphenamine maleate is a medicine known as an antihistamine. When the body comes into contact with something it is allergic to, such as pollen, animal hair or fur, house dust or insect bites, it produces a chemical called histamine. This causes itchy, watery eyes, running or blocked nose, sneezing and rashes, which may itch. Chlorphenamine maleate blocks the effects of histamine and so reduces these symptoms.
What is chlorphenamine maleate available as?
- Tablets: 4 mg (yellow)
- Liquid medicine: 2 mg in 5 mL
When should I give chlorphenamine maleate?
In some children, chlorphenamine maleate is used only when it is needed (e.g. when they are exposed to a trigger such as animal hair).
In other children it is used regularly (e.g. for hay fever during spring or summer):
- if your child is aged between 1 month and 2 years, chlorphenamine maleate is usually given twice each day, once in the morning and once in the evening. Ideally, these times are 10–12 hours apart, for example some time between 7 and 8 am, and between 7 and 8 pm
- if your child is more than 2 years old, chlorphenamine maleate is usually given four times each day. This is usually first thing in the morning, at about midday, late in the afternoon and at bedtime. Ideally, these times are at least 4 hours apart (e.g. 8 am, midday, 4 pm, 8 pm).
Give the medicine at about the same times each day so that this becomes part of your child’s daily routine, which will help you to remember.
How much should I give?
Your doctor will work out the amount of chlorphenamine maleate (the dose) that is right for your child. The dose will be shown on the medicine label.
It is important that you follow your doctor’s instructions, or the instructions on the packaging if you have bought the medicine, about how much to give.
How should I give it?
Tablets should be swallowed with a glass of water, milk or juice. Your child should not chew the tablet.
Liquid medicine: Measure out the right amount using an oral syringe or medicine spoon. You can get these from your pharmacist. Do not use a kitchen teaspoon as it will not give the right amount.
When should the medicine start working?
Chlorphenamine maleate starts working straight away. If your child has been in contact with something that they are allergic to and has symptoms, the symptoms should go away in 30 to 60 minutes, but if the medicine is being used to prevent an allergic reaction you may not see much difference in your child.
What if my child is sick (vomits)?
- If your child is sick less than 30 minutes after having a dose of chlorphenamine maleate, give them the same dose again.
- If your child is sick more than 30 minutes after having a dose of chlorphenamine maleate you do not need to give them another dose. Wait until the next normal dose.
What if I forget to give it?
- If you usually give it twice a day: If you remember up to 4 hours after you should have given a dose, give your child the missed dose. For example, if you usually give a dose at about 7 am, you can give the missed dose at any time up to 11 am. If you remember after that time, do not give the missed dose. Just give the next dose as usual.
- If you usually give it four times a day: Do not give the missed dose. Just give the next dose as usual.
Never give a double dose of chlorphenamine maleate.
What if I give too much?
It may be dangerous to give too much chlorphenamine maleate.
If you think you may have given your child too much chlorphenamine maleate, contact your doctor or local NHS services (111 in parts of England; 0845 4647 in parts of England and in Wales; 08454 24 24 24 in Scotland). Have the medicine or packaging with you if you telephone for advice.
Are there any possible side-effects?
We use medicines to make our children better, but sometimes they have other effects that we don’t want (side-effects).
Side-effects you must do something about
These side-effects are rare with chlorphenamine maleate.
- If your child cannot pass urine (do a wee) when they feel they need to, contact your doctor straight away or take your child to hospital, as there is a risk of kidney damage.
- If your child seems to have slow, stiff or uncontrolled movements, contact your doctor straight away or take your child to hospital.
Other side-effects you need to know about
- Your child may get the following side-effects when they first start taking chlorphenamine maleate. They usually wear off after a few days. If they are still a problem after a week, contact your doctor.
- Your child may feel drowsy (sleepy) for a few hours after each dose.
- They may get a headache.
- Their eyesight (vision) may seem blurred.
- They may have a dry mouth. Eating citrus fruits (e.g. oranges) and taking sips of water may help.
- They may have stomach pains, or feel sick (nausea) or have indigestion.
There may, sometimes, be other side-effects that are not listed above. If you notice anything unusual and are concerned, contact your doctor. You can report any suspected side-effects to a UK safety scheme at yellowcard.mhra.gov.uk.
Can other medicines be given at the same time as chlorphenamine maleate?
- You can give your child medicines that contain paracetamol or ibuprofen, unless your doctor has told you not to.
- Chlorphenamine maleate should not be taken with some medicines that you get on prescription. Tell your doctor and pharmacist about any other medicines your child is taking before giving chlorphenamine maleate.
- Check with your doctor or pharmacist before giving any other medicines to your child. This includes herbal or complementary medicines.
Is there anything else I need to know about this medicine?
- Chlorphenamine maleate may make your child feel drowsy. They therefore need to take extra care when riding a bike or horse and taking part in physical activities. Tell your child’s teacher that they may be drowsy.
- Children with fructose intolerance should not take this medicine.
- Children with liver problems should not take this medicine.
General advice about medicines
- Try to give medicines at about the same times each day, to help you remember.
- If you are not sure a medicine is working, contact your doctor but continue to give the medicine as usual in the meantime. Do not give extra doses as you may do harm.
- Only give this medicine to your child. Never give it to anyone else, even if their condition appears to be the same, as this could do harm.
If you think someone else may have taken the medicine by accident, contact a doctor straight away.
- Make sure that you always have enough medicine. Order a new prescription at least 2 weeks before you will run out.
- Make sure that the medicine you have at home has not reached the ‘best before’ or ‘use by’ date on the packaging. Give old medicines to your pharmacist to dispose of.
Where I should keep this medicine?
- Keep the medicine in a cupboard, away from heat and direct sunlight. It does not need to be kept in the fridge.
- Make sure that children cannot see or reach the medicine.
- Keep the medicine in the container it came in.
Who to contact for more information
Your doctor, pharmacist or nurse will be able to give you more information about chlorphenamine maleate and about other medicines used to treat allergies.
You can also get useful information from:
- NHS 111 (England)
- NHS Direct (England)
- NHS 24 (Scotland)
08454 24 24 24
- NHS Direct (Wales/Galw Lechyd Cymru)
- NI Direct (Northern Ireland)
- Allergy UK
- Royal College of Paediatrics and Child Health ? Allergy information
Version 1, August 2013. © NPPG, RCPCH and WellChild 2011, all rights reserved. Reviewed by: August 2016.
The primary source for the information in this leaflet is the British National Formulary for Children. For details on any other sources used for this leaflet, please contact us through our website, www.medicinesforchildren.org.uk
We take great care to make sure that the information in this leaflet is correct and up-to-date. However, medicines can be used in different ways for different patients. It is important that you ask the advice of your doctor or pharmacist if you are not sure about something. This leaflet is about the use of these medicines in the UK, and may not apply to other countries. The Royal College of Paediatrics and Child Health (RCPCH), the Neonatal and Paediatric Pharmacists Group (NPPG), WellChild and the contributors and editors cannot be held responsible for the accuracy of information, omissions of information, or any actions that may be taken as a consequence of reading this leaflet.